Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 141, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 2, 2016, 4:53 PM CDT for Chester County, Gibson County, Madison County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 4:53 PM CDT (21:53 UTC)
- Expired
- Aug 2, 2016, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chester County, TN, Gibson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:35 PM CDT | FLASH FLOOD | Bemis, TN | SIGNIFICANT STREET FLOODING IN BEMIS PER PICTURE ON TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WGUS54 KMEG 022153
FFWMEG
TNC023-053-113-030000-
/O.NEW.KMEG.FF.W.0141.160802T2153Z-160803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHESTER COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN WESTERN TENNESSEE...
MADISON COUNTY IN WESTERN TENNESSEE...
* UNTIL 700 PM CDT
* AT 453 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JACKSON...HUMBOLDT...MILAN...HENDERSON...FAIRVIEW...THREE WAY...
BEMIS...CARROLL...MEDINA...GIBSON...MEDON...YOUNGS CROSSING...
WEST...MAPLE GROVE...WINDY CITY...GILMORE...BEECH BLUFF...
WESTOVER...PINSON AND MALESUS.
LAT...LON 3543 8857 3543 8890 3573 8895 3578 8889
3583 8897 3593 8899 3594 8870 3579 8871
3579 8864 3562 8861 3559 8861 3559 8860
$$1 follow-up statement
937
WGUS74 KMEG 022352
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT TUE AUG 2 2016
TNC023-053-113-030002-
/O.EXP.KMEG.FF.W.0141.000000T0000Z-160803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTER TN-GIBSON TN-MADISON TN-
652 PM CDT TUE AUG 2 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHESTER...SOUTHEASTERN
GIBSON AND MADISON COUNTIES WILL EXPIRE AT 700 PM CDT...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.
LAT...LON 3543 8857 3543 8890 3573 8895 3578 8889
3583 8897 3593 8899 3594 8870 3579 8871
3579 8864 3562 8861 3559 8861 3559 8860
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:40 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 2, 3:40 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
340 PM CDT TUE AUG 2 2016
.DISCUSSION...
A nearly persistent weather pattern will prevail through the
weekend, courtesy of a dominate 594dm 500mb height ridge centered
over the southern plains and western portions of the lower
MS River valley. This feature will continue to bring well above
normal temperatures to the Midsouth. When combined with 70s
dewpoints, daytime heat indices will likely peak near or above
heat advisory criteria.
Initially, weak northwest flow around the eastern periphery of
the upper ridge will bring chances of rain to the TN River valley.
These areas appear least likely to reach heat advisory criteria
Wednesday, due to rain and clouds. Otherwise, the Heat Advisory
has been expanded eastward for Wednesday, to include all but the
TN River valley portion of the Midsouth.
GFS and ECMWF bring a slight bump in Midsouth rain chances for the
weekend, despite the upper ridge center edging east toward the
lower MS River valley. Confidence in the model-blended 30 pops is
marginal, particularly with GFS solution of showing nocturnal
storms under the upper ridge center Sunday morning. For the
official forecast, have bumped weekend PoPs down a bit.
Overall, there's little indication that the current heat wave will
end before mid-August, but may be tempered next week by a weak
easterly wave. Such a feature would bring increased daytime
clouds and rain chances.
PWB
&&
.AVIATION...
18z TAF cycle
VCTS possible at TAF sites this afternoon into early evening,
especially at MKL/TUP where coverage will be slightly better. SW/W
winds between 5-8 kts will become light tonight. VFR conditions
anticipated to prevail through much of the period outside of any
convective activity.
CJC
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Wednesday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Wednesday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Wednesday for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 10 AM to 8 PM CDT Wednesday for Alcorn-Benton
MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-
Pontotoc-Prentiss-Tippah-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Wednesday for Crockett-Dyer-Fayette-
Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton.
Heat Advisory from 10 AM to 8 PM CDT Wednesday for Chester-
McNairy.
&&Hazardous weather outlook, Aug 2, 3:08 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 308 PM CDT TUE AUG 2 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 308 PM CDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES OF 105 TO 110 WILL BE POSSIBLE ALONG AND WEST OF THE MISSISSIPPI RIVER INTO EARLY EVENING. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT NEAR THE TENNESSEE RIVER. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS HEAT WILL GRADUALLY BUILD EAST ACROSS THE MIDSOUTH THROUGH LATE WEEK...WITH AFTERNOON HEAT INDICES OF 105 TO 110 POSSIBLE. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, Aug 2, 4:10 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 410 PM CDT TUE AUG 2 2016 TNZ051>054-090-022200- HARDEMAN TN-MADISON TN-CROCKETT TN-HENDERSON TN-CHESTER TN- 410 PM CDT TUE AUG 2 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 500 PM CDT FOR... NORTH CENTRAL HARDEMAN COUNTY IN WESTERN TENNESSEE... MADISON COUNTY IN WESTERN TENNESSEE... SOUTHEASTERN CROCKETT COUNTY IN WESTERN TENNESSEE... SOUTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE... CHESTER COUNTY IN WESTERN TENNESSEE... AT 410 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER JACKSON VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN NORTH CENTRAL HARDEMAN...MADISON...SOUTHEASTERN CROCKETT... SOUTHWESTERN HENDERSON AND CHESTER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3539 8899 3578 8902 3577 8858 3538 8837 TIME...MOT...LOC 2110Z 297DEG 29KT 3562 8883
Special weather statement, Aug 2, 4:13 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE AUG 2 2016
TNZ003-020-021-052-054-022200-
CARROLL TN-WEAKLEY TN-MADISON TN-GIBSON TN-HENDERSON TN-
413 PM CDT TUE AUG 2 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
CARROLL COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN MADISON COUNTY IN WESTERN TENNESSEE...
EASTERN GIBSON COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE...
AT 413 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MILAN
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL...SOUTHEASTERN WEAKLEY...NORTHEASTERN MADISON...
EASTERN GIBSON AND NORTHWESTERN HENDERSON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3578 8889 3579 8891 3617 8883 3617 8853
3615 8853 3615 8839 3577 8839
TIME...MOT...LOC 2113Z 297DEG 29KT 3586 8882Local storm report, Aug 2, 4:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD BEMIS 35.58N 88.83W
08/02/2016 MADISON TN TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD LOOKING WEST FROM BEMIS.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:03 PM CDT | Heat Advisory | MEG | Chester, McNairy, Shelby, Tipton | 4 days |
| Aug 2, 4:10 PM CDT | Special Weather Statement | MEG | Chester, Madison | 50 min |
| Aug 2, 4:13 PM CDT | Special Weather Statement | MEG | Carroll | 47 min |
| Aug 2, 4:22 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 38 min |
| Aug 2, 4:29 PM CDT | Tornado Warning | MEG | Madison | 31 min |
| Aug 2, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 18 min |
| Aug 2, 4:57 PM CDT | Special Weather Statement | MEG | Crockett | 48 min |
| Aug 2, 5:15 PM CDT | Special Weather Statement | MEG | Hardeman | 45 min |
Nearby
Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.